OxyContin is one of the drugs that can be attributed to the current state of affairs. Over the past two decades, hundreds of thousands of people have lost their lives as a result of the devastating opioid crisis. Opioid abuse was responsible for a majority of the deaths caused by overdose in 2015. The active ingredient, oxycodone, is what can be found in the brand name prescription drug OxyContin. Unfortunately, despite its use for chronic pain, it can be highly addictive, especially in those with additional risk factors.
Living with addiction to any substance means withdrawal symptoms are imminent. Even when using drugs as prescribed, withdrawal is a part of the process when the body adjusts to life without the substance.
OxyContin withdrawal symptoms are among the most difficult to overcome, and freeing yourself from a dependence on opioids can save your life. OxyContin addiction is dangerous. Someone unable to obtain more of the medication might eventually resort to drug-seeking behavior, which can lead to a path of heroin use.
The process of overcoming OxyContin will not be easily achievable on your own, and it can be an excruciating process that takes weeks or even months for the final result. You should familiarize yourself with the detox and withdrawal process to achieve your goal and abstain from OxyContin.
What are the Oxycontin Withdrawal Symptoms?
Since its status as an opioid, OxyContin withdrawal symptoms are on par with what you’d expect from other opioids. There are two distinct phases of withdrawal symptoms – the first set may come with symptoms that imitate the common cold, and the second set of symptoms have been described as the worst flu someone has ever had. Opioids fall into the category of depressant drugs, and this means they suppress the central nervous system (CNS), alleviate pain, and cause feelings of relaxation to mind and body.
When chemical dependence develops, and someone abstains from drug use all at once, in a fashion known as cold turkey, symptoms can rebound once the body is no longer depressed. If the brain is used to the chemicals from depressants, anxiety, panic attacks, and agitation can transpire as the mind struggles to produce chemicals to combat nervous system overactivity.
- Panic attacks
- Muscle pain
- Muscle spasms
- Restless leg syndrome
OxyContin withdrawal symptoms are not necessarily life-threatening; however, they are intense enough to make it next to impossible to stop using the drug, even for medical purposes. Prescription opioid abuse is commonly linked to the use of heroin or other illegal opioids. A proper detox typically requires the help of medical professionals.
The physical symptoms can occur very soon after the last dose of OxyContin, and increase in severity as the withdrawal process progresses. Medical intervention amid withdrawal can be the difference between life and death. Those who forego the process alone set themselves up for relapse, which can lead to an overdose when their tolerance has decreased dramatically.
The Stages of the Oxycontin Withdrawal Timeline
Not everyone who uses the drug will experience the same timeline or symptoms. The severity of these symptoms and duration are dependent on several factors. The longer OxyContin is abused, and the deeper the dependence can indicate how severe the withdrawal symptoms will be. OxyContin is a short-acting opiate, and these symptoms can be experienced in as little as six hours. More often than not, they will appear within 12 hours of the last dose.
The initial symptoms will appear by the 72-hour mark, and they will seem like you have caught a cold. You may have a runny nose, muscle weakness, and some fatigue. The symptoms will progressively get worse with time, and you can experience diarrhea, vomiting, and depression. Insomnia can also be present. Muscle aches and spasms have been reported by users as well.
The physical symptoms will begin to subside around five days after you’ve abstained, but psychological symptoms, such as depression or anxiety can persist for a few months after you’ve stopped, which is referred to as post-acute withdrawal syndrome (PAWS).
Why Should I Detox?
According to the U.S. Centers for Disease Control and Prevention (CDC), 15,000 people died because of a prescription opioid overdose. An addiction to opioids is a serious topic, and a drug that causes intense withdrawal symptoms must be taken seriously.
The safest way to transition into sobriety is medical detoxification.
Doctors will help you mitigate the risks and pain involved with going through detox. During your time in a facility, addiction specialists can provide medication that helps ease the uncomfortable symptoms.
The team will ensure a successful detox by monitoring you around the clock and comfort you in times of weakness.
Those who go through the withdrawal process by themselves are at a higher risk of relapsing when the cravings become too hard to handle.
What is the Next Treatment Step?
Once you have gone through detox, you will still need to address the underlying issues that caused your addiction in the first place. The continuum of care has been proven to be the most effective relapse prevention.
During detox, clinicians will assess you and determine which course will be better suited for you. It could mean a residential treatment center that keeps you on-site for a period of up to 90 days. If the team determines whether you have a safe home environment, they can place you into an outpatient facility that allows you to go home once therapy concludes. No matter where you end up, you will go through a course of therapy sessions that help alter and change your behavior.